A 54-year-old man presented to the emergency department (ED) complaining that he was weak, dizzy, and felt as if he was about to pass out. His past medical history was significant for opioid dependence. Three hours earlier he saw an alternative medical provider and was given a natural remedy to help him “detoxify.” Prior to this therapy, he was receiving daily methadone, but transitioned to hydrocodone in preparation for treatment. He denied nausea, vomiting, diarrhea, lacrimation, or other symptoms consistent with opioid withdrawal. In triage, his pulse was 35 beats/min, so the patient was immediately triaged to the critical care area. Physical Examination
On arrival to the critical care area he was awake but complaining of weakness. Vital signs were: blood pressure, 128/62 mm Hg; pulse, 35 beats/min; respiratory rate, 14 breaths/min; rectal temperature, 98.4°F (36.9°C); oxygen saturation, 98% on room air; and glucose, 110 mg/dL. A general physical examination was unremarkable and specifically noted the absence of mydriasis, piloerection, rhinorrhea, or lacrimation. Initial Management
The patient was immediately attached to continuous cardiac monitoring and an electrocardiogram (ECG) was obtained (Fig. CS3–1), which was notable for sinus bradycardia with a QT interval of approximately 600 ms and an abnormally shaped T wave. An intravenous catheter (IV) was inserted and blood was sent for a complete blood count and electrolytes.
Suddenly, the patient lost consciousness and became pulseless. A rhythm strip captured the event (Fig. CS3–2), which was torsade de pointes (TdP) (Chap. 15). The event self-terminated, and the patient awoke, but syncope recurred 5 minutes later. Although he spontaneously recovered again, at this time he was administered 2 g of magnesium sulfate intravenously over several minutes followed by a continuous magnesium infusion at 1 g/h. His cardiac rhythm was converted to a normal sinus rhythm, and he was transferred to the cardiac intensive care unit (CCU), where a temporary transvenous pacemaker was inserted. What Is the Differential Diagnosis?
In addition to congenital and acquired intrinsic cardiac conditions and electrolyte abnormalities (Chap. 12), numerous xenobiotics from diverse chemical classes are associated with QT interval prolongation and the risk of TdP. These xenobiotics, which typically share an ability to block myocardial potassium channels (Chap. 15), can be found throughout this textbook. Common classes of xenobiotics that are associated with QT interval prolongation, and some specific examples, are listed in Table CS3–1. Readers are referred to www.crediblemeds.com, a comprehensive website that risk stratifies a myriad of pharmaceuticals. It is noteworthy that many nonpharmaceutical xenobiotics also are listed in the table and textbook. What Rapid Clinical and Laboratory Analyses Can Help Determine the Etiology and Guide Therapy for This Patient’s Presentation?
Because the differential diagnosis is so extensive, broad laboratory testing is not advocated to determine the etiology in patients with unclear causes for QT interval prolongation. Instead, efforts should be directed at a thorough history, because the cause may then become ...